Tennessee, 2011

Hail and Damaging Winds in Tennessee, June 19, 2011

June 19, 2011 · NWS MRX · 8 events in 7 counties and zones

Isolated thunderstorms developed across east Tennessee along a boundary during the afternoon hours. A few of the storms reported damaging thunderstorm wind and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated thunderstorms developed across east Tennessee along a boundary during the afternoon hours. A few of the storms reported damaging thunderstorm wind and large hail. A funnel cloud was also spotted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 19, 10:05 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 19, 10:05 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EDT SUN JUN 19 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED
FRONTAL BOUNDARY OVER CENTRAL EAST TN...WITH SATELLITE AND RADAR
IMAGERY REVEALING AN MCS MOVING INTO THE FORECAST AREA FROM KY. AN
EXTENSIVE AREA OF HEAVY RAINFALL WITH AMOUNTS OF ONE TO TWO INCHES
HAS ALREADY OCCURRED AROUND THE FRONTAL BOUNDARY THIS MORNING...WITH
ADDITIONAL HEAVY RAINFALL EXPECTED THIS AFTERNOON...AND THEN AGAIN
TONIGHT WITH ANOTHER MCS EXPECTED TO MOVE DOWN FROM THE OHIO RIVER
VALLEY. THUS...WILL PLAN TO ISSUE A FLOOD WATCH FOR THIS AFTERNOON
AND TONIGHT ACROSS CENTRAL EAST TN...NORTHEAST TN AND SOUTHWEST VA.
MODELS INDICATE THAT THE AIR MASS OVER THE SOUTHERN HALF OF THE
FORECAST AREA WILL BECOME MODERATELY TO POTENTIALLY VERY UNSTABLE
THIS AFTERNOON AND EVENING...SO THINK THIS MAY BE THE BEST PLACE FOR
THE POSSIBILITY OF SEVERE STORMS THIS AFTERNOON.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO RAISE
POPS...TO LOWER TEMPS A LITTLE...AND TO MENTION THE FLOOD WATCH FOR
THIS AFTERNOON AND TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   92  68  97  71  96 /  40  20  10  10  10
KNOXVILLE AIRPORT, TN     88  68  94  69  94 /  60  30  10  10  10
OAK RIDGE, TN             87  68  94  69  94 /  60  30  10  10  10
TRI CITIES AIRPORT, TN    84  64  91  65  93 /  80  60  20  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...
     COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG
Hazardous weather outlook, Jun 19, 2:43 AM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 AM EDT SUN JUN 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
343 AM EDT SUN JUN 19 2011 /243 AM CDT SUN JUN 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WITH PLENTY OF MOISTURE IN PLACE AND UPPER LEVEL DISTURBANCES IN A
WESTERLY FLOW...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
TODAY...WITH THE GREATEST COVERAGE NORTH. THE STORMS WILL PRODUCE
HEAVY RAIN AND FREQUENT LIGHTNING...AND THERE IS A SLIGHT RISK OF
STORMS PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE AREA...BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS ON THURSDAY. CONDITIONS MAY BECOME FAVORABLE FOR
SEVERE THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY.

In the hours before

Special weather statement, Jun 19, 11:04 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1204 PM EDT SUN JUN 19 2011

TNZ016-017-036>047-069>074-191700-
ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS
TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX TN-NORTH
SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER
TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON TN-
1204 PM EDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...GREENE...CARTER...
SEVIER...COCKE...KNOX...JEFFERSON...HAWKINS...HAMBLEN...GRAINGER...
ANDERSON...WASHINGTON...UNION...UNICOI AND SULLIVAN COUNTIES UNTIL
100 PM EDT...

AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLONIAL HEIGHTS TO
5 MILES SOUTHEAST OF CLINTON...WHICH WERE MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 19, 11:45 AM EST to 11:55 AM EST
Where
Greene County, 1 mi S of Greeneville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.156, -82.830

Law enforcement personnel reported a few trees downed by thunderstorm wind countywide.

Hail, Knox

When
June 19, 2:35 PM EST to 2:37 PM EST
Where
Knox County, Powell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.030, -84.030

A trained spotter reported thunderstorms produced quarter-size hail in Powell.

Thunderstorm Wind, Rhea

When
June 19, 8:50 PM EST to 9:00 PM EST
Where
Rhea County, Spring City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.700, -84.870

Law enforcement personnel reported a few tree limbs downed by thunderstorm wind in Spring City.

Hail, Meigs

When
June 19, 9:02 PM EST to 9:05 PM EST
Where
Meigs County, Ten Mile
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.670, -84.680

Amateur radio personnel reported thunderstorms produced nickel-size hail in Ten Mile.

Hail, Meigs

When
June 19, 9:05 PM EST to 9:08 PM EST
Where
Meigs County, Ten Mile
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.670, -84.680

Amateur radio personnel reported thunderstorms produced quarter-size hail in Ten Mile.

Funnel Cloud, Bledsoe

When
June 19, 8:28 PM CST to 8:32 PM CST
Where
Bledsoe County, 1.68 mi E of Sampson
Reported by
Trained Spotter
Coordinates
35.670, -85.240

A trained spotter sighted a funnel cloud from a thunderstorm in Mount Crest.

Hail, Monroe

When
June 19, 9:40 PM EST to 9:45 PM EST
Where
Monroe County, 5 mi SSE of Madisonville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.453, -84.336

Law enforcement personnel reported thunderstorms produced quarter-size hail 5 miles southeast of Madisonville.

Thunderstorm Wind, McMinn

When
June 19, 9:55 PM EST to 9:57 PM EST
Where
McMinn County, 1 mi SE of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.440, -84.587

Amateur radio personnel reported a tree was downed on a home by thunderstorm wind near Athens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314673, 314674, 314676, 314677, 314678, 314675, 314679, 314680.